Arkansas, 2011

Damaging Winds in Arkansas, August 12, 2011

August 12, 2011 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed over portions of western Arkansas in response to a warm front lifting through the area. A few of these storms became severe and produced damaging wind over parts of west-central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over portions of western Arkansas in response to a warm front lifting through the area. A few of these storms became severe and produced damaging wind over parts of west-central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 12, 3:05 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 12, 3:05 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
405 PM CDT FRI AUG 12 2011

.DISCUSSION...
A COUPLE OF OUTFLOW BOUNDARIES ARE PROVIDING THE FOCUS FOR
THUNDERSTORM DEVELOPMENT ACROSS THE AREA THIS AFTERNOON. IN
ADDITION...SCATTERED STORMS HAVE DEVELOPED ACROSS SOUTH CENTRAL
OKLAHOMA TO THE NORTHEAST OF A WEAK UPPER LEVEL LOW OVER WEST
TEXAS.

THE MOST WIDESPREAD SEVERE WEATHER THIS EVENING IS EXPECTED TO
EVOLVE FROM THE JUST DEVELOPING STORMS BETWEEN GREAT BEND AND
DODGE CITY KANSAS. THESE STORMS ARE LIKELY TO ORGANIZE INTO A
COMPLEX AS THEY MOVE SOUTHEAST INTO A VERY HOT UNSTABLE AIRMASS
THAT RESIDES ACROSS SOUTHWEST KANSAS AND WESTERN...CENTRAL AND
SOUTHEAST OKLAHOMA. DAMAGING WIND POTENTIAL WILL BE HIGH WITH THIS
COMPLEX AND LARGE HAIL WILL ALSO BE A POSSIBILITY. IT WILL LIKELY BE
MID TO LATE EVENING THOUGH BEFORE THESE STORMS AFFECT SOUTHEAST
OKLAHOMA.

A SEVERE WEATHER THREAT ALSO EXISTS WITH THE STORMS FURTHER NORTH
THAT WILL CONTINUE TO AFFECT NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS THROUGH THIS EVENING BUT MORE MARGINAL SEVERE WEATHER
EVENTS ARE EXPECTED WITH THESE STORMS AS SURFACE BASED INSTABILITY
IS MORE LIMITED NORTH OF THE OUTFLOW BOUNDARIES.

THE ACTUAL COLD FRONT WILL NOT MOVE ACROSS THE AREA UNTIL SATURDAY
SO WILL LEAVE LOW POPS IN THE FORECAST. THE FRONT MAY NEVER CLEAR
SOUTHEAST OKLAHOMA SO ISOLATED STORMS CANNOT BE RULED OUT THERE
EVEN SUNDAY BUT COVERAGE LOOKS TO BE TOO LOW TO MENTION AT THIS
POINT IN TIME. THIS AREA WILL ALSO NEED TO BE MONITORED FOR
POTENTIAL HEAT HEADLINES OVER THE WEEKEND DEPENDING ON HOW FAR THE
COLD FRONT/OUTFLOW BOUNDARIES ADVANCE TONIGHT AND SATURDAY.

WILL KEEP THE FORECAST DRY NEXT WEEK ALTHOUGH AN ISOLATED STORM OR
TWO CANNOT BE RULED OUT MOST ANY DAY. THE UPPER RIDGE WILL BE
BUILDING BACK OVER THE AREA SO THE HEAT WILL BE RETURNING...BUT IT
WILL BE TEMPERED SOME BY CURRENT AND RECENT RAINFALL. THE ECMWF
DOES BRING A FRONTAL BOUNDARY THROUGH THE AREA AROUND MIDWEEK BUT
WILL NOT BITE ON THIS JUST YET AND WAIT TO SEE IF FUTURE RUNS SHOW
MORE CONSISTENCY IN THIS REGARD.

STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS EXCEPT
WENT COOLER FOR LOW TONIGHT DUE TO CONVECTIVE INFLUENCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  93  70  93 /  60  20  10  10
FSM   71  95  72  95 /  50  20  10  10
MLC   71  95  72  95 /  40  20  10  10
BVO   68  92  66  92 /  60  20  10  10
FYV   67  88  65  88 /  60  20  10  10
BYV   67  87  65  87 /  60  20  10  10
MKO   71  94  70  94 /  40  20  10  10
MIO   67  90  65  90 /  60  20  10  10
F10   70  94  71  94 /  50  20  10  10
HHW   72  97  74  97 /  40  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM FRIDAY FOR OKZ049-OKZ053-OKZ073-OKZ074-
     OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM FRIDAY FOR ARZ029.

&&

SHORT TERM...21
LONG TERM....05

PLATE
Hazardous weather outlook, Aug 12, 3:59 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 PM CDT FRI AUG 12 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
459 PM CDT FRI AUG 12 2011

...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SHOWERS WITH STRONG TO POSSIBLY SEVERE THUNDERSTORMS CONTINUE TO
PUSH ACROSS PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
THIS AFTERNOON. SOME OF THE STRONGER THUNDERSTORMS HAVE PRODUCED
LOCALLY HEAVY RAINFALL WITH A POTENTIAL FLASH FLOOD THREAT AND
ALSO GUSTY WINDS UP AROUND 50 MPH. LOCALLY HEAVY RAINFALL ALONG
WITH A SEVERE WEATHER THREAT WILL REMAIN WITH THIS ACTIVITY AS ALL
MODES OF SEVERE WEATHER COULD BE POSSIBLE. THESE CONDITIONS WILL
REMAIN FAVORABLE THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS
AS ANOTHER THUNDERSTORM COMPLEX DEVELOPS TO THE NORTHWEST AND
PUSHES TOWARD THE REGION.

ACROSS SOUTHEAST OKLAHOMA...SOUTH OF THE SHOWERS AND
THUNDERSTORMS...TEMPERATURES HAVE BEEN ABLE TO CLIMB UP TO AROUND
100 DEGREES WITH HEAT INDICES AROUND 106 DEGREES. THESE HOT
CONDITIONS HAVE ALLOWED FOR A LIMITED FIRE WEATHER DANGER TO
DEVELOP...MAINLY ALONG AND SOUTH OF A BURBANK TO FORT SMITH LINE.
THE HOT TEMPERATURES AND FIRE DANGERS SHOULD DECREASE THIS EVENING
AS RELATIVE HUMIDITY VALUES INCREASE AND CHANCES FOR SHOWERS AND
THUNDERSTORMS SPREAD OVER REGION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY AND THURSDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL REMAIN POSSIBLE INTO SATURDAY AS A COLD FRONT
PUSHES INTO THE REGION FROM THE NORTH. AHEAD OF THE FRONTAL
BOUNDARY...DANGEROUS HEAT POTENTIAL WILL BE POSSIBLE AGAIN
SATURDAY ACROSS FAR SOUTHEAST OKLAHOMA.

DANGEROUS HEAT CONDITIONS WITH ELEVATED FIRE WEATHER DANGERS ARE
EXPECTED TO RETURN TO THE REGION NEXT WEEK AS THE FRONTAL BOUNDARY
RETREATS NORTHWARD AND A RIDGE OF HIGH PRESSURE ALOFT DEVELOPS
OVER THE REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 12, 11:56 AM CST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1256 PM CDT FRI AUG 12 2011

OKZ061-062-121900-
MAYES OK-ROGERS OK-
1256 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     MAYES AND CENTRAL ROGERS

AT 1256 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHWEST OF CLAREMORE TO 3 MILES SOUTHEAST OF
SALINA...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...CLAREMORE...TIAWAH...FOYIL...OOLOGAH...
BUSHYHEAD...PRYOR...LOCUST GROVE...ROSE...SALINA...SPAVINAW...
STRANG...ADAIR...SNOWDALE STATE PARK AND SPAVINAW STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3643 9500 3616 9501 3627 9579 3653 9569
TIME...MOT...LOC 1756Z 262DEG 15KT 3636 9564 3628 9509
Special weather statement, Aug 12, 12:40 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
140 PM CDT FRI AUG 12 2011

OKZ061>063-121945-
DELAWARE OK-MAYES OK-ROGERS OK-
140 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN DELAWARE...CENTRAL MAYES AND EASTERN ROGERS

AT 140 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES WEST OF PRYOR TO 3 MILES NORTHEAST OF
CHOUTEAU...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...PRYOR...CHOUTEAU...LOCUST GROVE...
ROSE...SALINA AND SNOWDALE STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3639 9500 3616 9497 3616 9538 3639 9567
TIME...MOT...LOC 1840Z 288DEG 17KT 3634 9552 3622 9529
Local storm report, Aug 12, 1:28 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
228 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      PRYOR                   36.31N 95.32W
08/12/2011                   MAYES              OK   LAW ENFORCEMENT

            SOUTH ELLIOT ROAD FLOODED AND BLOCKED OFF. FLOODED ROADS
            NEAR HIGHWAY 69 AND 20 INTERSECTION.

0215 PM     FLASH FLOOD      PRYOR                   36.31N 95.32W
08/12/2011                   MAYES              OK   EMERGENCY MNGR

            WIDESPREAD STREET AND CREEK FLOODING IN AND AROUND PRYOR.
            SEVERAL ROADS CLOSED.

&&

SAA
Special weather statement, Aug 12, 2:23 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
323 PM CDT FRI AUG 12 2011

OKZ066-070-071-122115-
MCINTOSH OK-MUSKOGEE OK-OKMULGEE OK-
323 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     NORTHERN MCINTOSH

IN EAST CENTRAL OKLAHOMA
     WESTERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     EASTERN OKMULGEE

AT 323 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHWEST
OF ERAM...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...MORRIS...ERAM...HITCHITA...COUNCIL HILL...
OKTAHA...WAINWRIGHT...BOYNTON AND TAFT.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3579 9549 3558 9540 3548 9584 3565 9591
TIME...MOT...LOC 2023Z 252DEG 20KT 3560 9577
Special weather statement, Aug 12, 3:34 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
434 PM CDT FRI AUG 12 2011

OKZ054-060>062-064-067-068-122215-
CHEROKEE OK-CREEK OK-MAYES OK-OSAGE OK-ROGERS OK-TULSA OK-WAGONER OK-
434 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

IN NORTHEAST OKLAHOMA
     EASTERN CREEK...SOUTHWESTERN MAYES...SOUTHEASTERN OSAGE...
     SOUTHERN ROGERS...TULSA AND WAGONER

AT 430 PM CDT...THE LEADING EDGE OF THUNDERSTORM OUTFLOW WIND WAS
LOCATED ALONG A LINE FROM OAKS TO INOLA TO HOMINY...MOVING SOUTH AT
ABOUT 30 MPH. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED BEHIND THE
BOUNDARY AS IT CONTINUES TO MOVE SOUTH ACROSS THE ADVISORY AREA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3631 9628 3617 9558 3616 9480 3580 9481
      3586 9566 3586 9620 3622 9625
TIME...MOT...LOC 2130Z 352DEG 29KT 3626 9604 3619 9553
          3618 9493

69
Local storm report, Aug 12, 5:07 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
607 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     TAHLEQUAH               35.92N 94.97W
08/12/2011  E60.00 MPH       CHEROKEE           OK   EMERGENCY MNGR

            GUSTS TO 60 AND HIGHER ALONG OUTFLOW GUST FRONT AHEAD OF
            THUNDERSTORMS.

0530 PM     TSTM WND DMG     TAHLEQUAH               35.92N 94.97W
08/12/2011                   CHEROKEE           OK   EMERGENCY MNGR

            TREE BLOWN OVER ONTO MOBILE HOME ON WEST SIDE OF CITY.
            POWER LINE REPORTED DOWNED ON EAST SIDE. TIME
            APPROXIMATE.

0545 PM     HAIL             2 W TAHLEQUAH           35.92N 95.01W
08/12/2011  E1.00 INCH       CHEROKEE           OK   EMERGENCY MNGR

&&

SAA

The radar

The Western Arkansas radar (KSRX), 13 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
August 12, 5:40 PM CST
Where
Sebastian County, 0.88 mi ESE of Greenwood
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
35.216, -94.255

Strong thunderstorm wind blew down a large tree onto a home, resulting in significant structural damage.

Thunderstorm Wind, Sebastian

When
August 12, 6:10 PM CST
Where
Sebastian County, 1.93 mi ESE of Greenwood
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.212, -94.237

Strong thunderstorm wind blew down a large tree and numerous large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335131, 335134.